Alert archive / Kentucky / Flash Flood Watches in 2020
Flash Flood Watch 2, NWS Louisville, KY
NWS Louisville, KY issued this flash flood watch at Feb 11, 2020, 10:33 AM CST for 49 counties in Kentucky; 10 counties in Indiana. It took effect at Feb 12, 2020, 2:00 PM CST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2020, 10:33 AM CST (16:33 UTC)
- In effect from
- Feb 12, 2020, 2:00 PM CST
- Expired
- Feb 13, 2020, 5:36 AM CST
- In force
- 16 hr
- Issued by
- NWS Louisville, KY
- Flood severity
- None
All 59 counties
Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood watch went out at Feb 11, 8:50 AM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Feb 11, 8:50 AM CST, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Louisville KY 950 AM EST Tue Feb 11 2020 .Forecast Update... Issued at 940 AM EST Tue Feb 11 2020 ...Coordinating a flood watch with neighbors for late Wednesday... Morning precip is tapering off...definitely weakening trend with high resolution models showing that. Tweaked the hourly Pop grids with some residual mist/fog into the late morning. Early visible satellite loop showing low cloud slowly moving out. Nephanalysis shows mid deck clouds at EVV and across S IL heading this way while the low clouds slowly scatter out. A bit unusual for morning update is coordinating a flood watch for late Wednesday and Wednesday night. Antecedent conditions ahead a Srn Stream system with 552 m low over TUS will move into the ARLATX by Wed morning and phase with northern stream system moving out of MN/SD. Up top...the Ohio Valley will be in Right Entrance region of a 160 kt potent jet streak Wed evening, which is also 2-3 SD abv normal. Strong isentropic ascent with deep moisture transport all portends to a mdt to heavy rain threat late Wed into Wed night. WPC pointed out that the 850/300 mb mean winds are nearly parallel to the mid level flow could allow for training of heavy shra and possibly embedded thunder. Sure looks like 1-2 inches ahead of and with the cold front passage in the 21z to 06z time frame late Wed. Should be a very distinct 3 -4 hr rain threat as it pushes through from the west to the east (rough +/- couple of hours around 00z Thu). Coordinated with ILN and OHX already about FFA but waiting on 12z data to figure out the exact timing details with Ohio Valley WFO neighbors. Trying to get this out by noon so we can brief our partners this afternoon. Lots of rivers will be going into flood...a few into the mdt category. && .Short Term...(Today and tonight) Issued at 250 AM EST Tue Feb 11 2020 Slow moving cold front that is crossing KY over the southeastern part of the state will push out to the east and southeast after 12z. As this front exits it will take the precipitation with it giving us a brief dry period Tuesday afternoon into Wednesday morning. Temperatures still remain chilly for Tuesday as afternoon highs will be in the low 40s a few ticks below seasonal normals for this time of year. Our reprieve in the weather is short as moisture begins to arrive ahead of the next system by Wednesday morning. Our best shot of early Wednesday morning showers appear to be across our south- southwest near Bowling Green. .Long Term...(Wednesday through Monday) Issued at 247 AM EST Tue Feb 11 2020 ...Heavy Rain Wednesday... ...Cold Valentine's Day... Surface low pressure will form over east Texas Wednesday morning and deepen as it moves into west Tennessee by evening and northeast Kentucky/southern Ohio after midnight. A 60kt low level jet will form Wednesday from Texas to the Tennessee Valley and slide across eastern Kentucky Wednesday evening beneath the right rear quadrant of the upper jet and ahead of a 500mb speed max ejecting from a Plains trough into the Ohio Valley. Light to moderate precipitation will spread into southern Indiana and central Kentucky during the day Wednesday north of the system's warm front. Along and north of Interstate 64 there will be plenty of moisture throughout the column with morning lows in the lower 30s. So, will start with some light snow or a light snow mix as the sun comes up Wednesday morning north of 64. Ground temperatures will be warm, road temperatures above freezing, precipitation rates light, and the precipitation will quickly transition to rain by mid morning, so little if any impact is expected. Heavier rains will develop during the afternoon and evening as the surface low crosses central Kentucky. A narrow line of robust showers will cross the region during the evening hours, possibly accompanied by brief gusty winds, before moving into eastern Kentucky around midnight. Shear will be extremely strong but instability very low. Rainfall totals should be in the 1 to 2 inch range. After coordinating with surrounding offices, will take a look at the 12Z data and then make a decision on the placement of a Flood Watch later this morning if one is deemed necessary. Dry slotting behind the departing mature system will greatly reduce precipitation rates and coverage during the pre-dawn hours Thursday. Low overcast will linger through Thursday, with some spotty sprinkles or patchy light rain possible. Temperatures won't go far on brisk northwest breezes, with highs ranging from the mid 30s in southern Indiana to the mid 40s in southern Kentucky. Dry weather will return for the Valentine's Day weekend as Canadian high pressure slides from the Plains and Midwest to the southeastern United States. Low temperatures Friday morning have been consistently progged in the teens, though cloud cover will have an impact on just how cold we get. The next system will come in from the Plains late in the weekend and into early next week, accompanied by scattered showers. && .Aviation...(12Z TAF Issuance) Issued at 0610 AM EST Tue Feb 11 2020 Slow moving cold front continues to be over the southeastern portion of Kentucky with areas of rain showers moving along this boundary. Conditions have varied from LIFR to VFR all morning but as the rain pushes out we will continue to see improvement to VFR to MVFR for HNB and SDF. Slower improvement for BWG and LEX as they are closer to the front and last to see the low cigs/light rain/drizzle and fog move out. Expecting to see conditions to MVFR and VFR by late morning to early afternoon. && .Hydrology... Issued at 542 AM EST Tue Feb 11 2020 Light rain will taper off this morning but not before dropping another 1/2 to 3/4 of an inch of rain on southern Kentucky. This rain will maintain very wet soils. More light to moderate rain will arrive late tonight through Wednesday, with heavy rain expected Wednesday evening. Flooding issues will likely develop by Wednesday evening and possibly continue into the night. The most likely area for flooding appears, at this time, to be in Kentucky east of Interstate 65. Widespread minor river flooding is likely late this week as rains fall on streams with water levels already running above normal. The Rolling Fork at Boston, the Green at Woodbury and Rochester, and the Ohio at Cannelton and Tell City are most likely to surpass flood stage later this week. The heavy rain will taper off late Wednesday night, and no additional heavy rain is expected at least through the weekend. && .Climate... Issued at 548 AM EST Tue Feb 11 2020 Record rainfall will be possible Wednesday at Louisville and Lexington. For the calendar date of February 12, the rainfall record at Louisville is 1.43" set in 1894...and the record for Lexington is 1.49" set in 1923. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...JDG Short Term...BTN Long Term...13 Aviation...BTN Hydrology...13 Climate...13
Hazardous weather outlook, Feb 11, 3:37 AM CST, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 437 AM EST Tue Feb 11 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-120945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 437 AM EST Tue Feb 11 2020 /337 AM CST Tue Feb 11 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Widespread rain will move into the region Wednesday ahead of a strong system. One to two inches of rain will fall and possibly lead to flooding. Kentucky east of Interstate 65 will be the most at risk for flooding, though a slight shift in the storm track could shift the highest flood threat slightly northwestward. Stay tuned to the latest forecasts as a flood watch will likely be needed in the future for at least part of the region. A narrow line of robust showers will cross the area Wednesday evening. These showers may be accompanied by briefly gusty winds and increased rainfall rates...especially across southern Kentucky. .SPOTTER INFORMATION STATEMENT... Spotters may be asked to provide information on heavy rain and flooding Wednesday and Wednesday night, along with any gusty winds Wednesday evening. BTN/13
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 10:00 PM CST | River Flood Advisory | LMK | Bourbon | 13 hr |
| Feb 11, 10:56 AM CST | River Flood Warning | LMK | Butler, Warren | 21 days |
| Feb 11, 10:57 AM CST | River Flood Warning | LMK | Butler, Muhlenberg, Ohio | 21 days |
Nearby
Flash Flood Watches in Kentucky, 2020Flash Flood Watches in Indiana, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.